New Mexico, 2021

High Wind in New Mexico, January 30, 2021

January 30, 2021 · NWS ABQ · 12 events in 10 counties and zones

After an active stretch of weather, one more storm system impacted New Mexico to close out January 2021. This system began to track over the state late on January 29, 2021 and continued through the afternoon of January 30th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

After an active stretch of weather, one more storm system impacted New Mexico to close out January 2021. This system began to track over the state late on January 29, 2021 and continued through the afternoon of January 30th. It brought light snow accumulations to the high terrain of western and northern New Mexico, but the bigger impact across much of the state were very strong winds as this system's associated Pacific cold front swept across the state. This system also steered a potent upper-level jet over the state which further helped to increase surface winds. The combination of snow and strong winds resulted in reduced visibility and difficult travel conditions along Interstate 40 from Gallup to Grants. As the Pacific front raced into eastern New Mexico, downsloping winds focused the strongest winds across the plains where gusts over 60 mph began shortly after midnight and continued through the morning hours of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 29, 10:30 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 29, 10:30 PM MST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1030 PM MST Fri Jan 29 2021

.AVIATION...
06Z TAF CYCLE
Mid to high level clouds along with showers and isold tstms have
moved to the east of NM while a vigorous upper low pressure system
and cold front track rapidly eastward over NM. The front and
associated snow and windshift still appear to reach the RGV around
06Z-07Z. Mts obscd in IFR cigs/vsby in sn, br, fzfg and blsn from the
AZ border to the central mt chain. Wly winds will intensify along
the central mt chain to the TX border as a surface deepens over ern
CO, with gusts to around 50kt possible between about 30/06Z and
30/18Z. Precipitation to diminish by 30/15Z as the upper low/trough
pass over the TX/OK Panhandles although the strong winds will persist
until around 30/21Z before decreasing.

&&

.PREV DISCUSSION...911 PM MST Fri Jan 29 2021...
.UPDATE...

HRRR and RAP13 have been persist the last several runs in showing
strong winds along the east slopes of the Sangre de Cristo mountains
and into the I-25 corridor later tonight and early Saturday. Not as
sustained in time as areas farther south, but still there. Could be
a low end high wind or high end advisory, but went with an advisory
to match up with the adjacent existing advisory. Also added the
Gallup area zone to the Winter Weather Advisory where the front just
hit and snow has rapidly increased. Also added thunder to some of the
southeast plains zones this evening with occasional lightning
showing up there.

&&

.PREV DISCUSSION...329 PM MST Fri Jan 29 2021...
.SYNOPSIS...
The next storm system will arrive tonight bringing strong to
potential damaging winds, mainly along and south of Interstate 40
and east of Interstate 25. Light snow accumulations will arrive to
western and northern New Mexico as well. The system will exit late
Saturday. Sunday through Tuesday will be quieter, as high pressure
builds aloft. Another storm system arrives late Tuesday through
Thursday bringing another round of strong winds, colder temperatures,
and increased chances for precipitation. One more storm system could
follow closely on its heels, potentially bringing precipitation for
next weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
A rather abrupt change has already commenced across the forecast
area, and conditions are expected to deteriorate as the day/night
progresses. Strong to damaging winds will be the primary concern
across many areas, with the threat for hazardous travel conditions
due to snow and wind along the Cont. Divide and northern mountains.

Latest satellite imagery depicts a stream of mid/high level juice
embedded within deep-layer southwest flow advecting into the region.
An incredibly weak shortwave embedded within this flow is likely
aiding in the development of virga/brief showers in the southeast
quadrant of the CWA. This is already evident on the KFDX radar and
the KSRR METAR. Winds have increased across the region, with KSRR
also reporting a peak gust near 56 mph. Surface winds will likely
decouple from the strong flow aloft after sunset, excluding higher
elevations. This will be short-lived as the upstream trough axis/
Pacific front traverses the state rather quickly. As mentioned in
previous discussions, a robust 95-105kt 500hPa and 55-70kt 700hPa
speed max will swing across the southern parts of New Mexico. The
latest guidance is a tad further south with these features, and it
has reduced the degree of confidence for high wind potential along
and north of the Interstate 40 corridor. Regardless, still feel a
high impact event will evolve tonight and persist through the mid-
Saturday afternoon hours. As a result, upgraded the inherited High
Wind Watch to a warning, and tacked on additional Wind Advisories for
the Sandia/Manzano Mts, adjacent highlands, as well as Chaves, San
Miguel and Harding counties.

Meanwhile, no major changes to the winter weather hazards from the
earlier forecast models, other than a little slower regarding the
onset of precipitation. Regardless, strong forcing along the front
and upper level trough will support a 2-4 hour burst of snow, with
the heaviest accumulations in western NM focused in the vicinity of
the Continental Divide. Strong gusty winds immediately in the wake
of the front can also be expected. While accumulations will remain
below advisory criteria, snowfall rates and blowing snow may reduce
visibilities to under one mile. Taking the potential risk to travel
impacts, opted to post a Winter Weather Advisory for NMZ206-207-208.
As the front pushes into the RGV, precipitation should break up due
to downslope flow, with even lower chances east of the central mts.
No significant changes to the snowfall outlook for the northern mts
with the heaviest accumulations focused along the western slopes of
the Tusas Mountains.

On Saturday, surface low will develop across the OK/TX Panhandles,
with a tight pressure gradient over the eastern plains of NM. This
will support strong west-northwest winds. It's still unclear if the
northeast plains will reach advisory criteria, so an expansion may
be warranted. Winds diminish Saturday evening with quiet but colder
overnight lows expected. DPorter

LONG TERM...(SUNDAY THROUGH THURSDAY)...
A ridge of high pressure will build over the Land of Enchantment
beginning Sunday, resulting in less wind and temperatures gradually
increasing through Tuesday. Tuesday will be the warmest day of the
week, with much of central and eastern New Mexico near 60 and 70
degrees.

Another storm system slides across the Great Basin late Tuesday into
Wednesday. The ECMWF ensemble and deterministic model are catching
up to the GFS in terms of wind speed, with a 155-kt jet at 300 mb,
700 mb winds approaching 60 kts, and a tight pressure gradient at
the surface. The difference from previous runs is that both 12z
deterministic models try to form some semblance of a closed low
across the northern tier of the state by Wednesday, with the GFS
still being the quicker of the two models and exiting Thursday at the
earliest. However, differences in diffluence are producing varying
patterns of precipitation: the GFS mainly across the northern
mountains, while the western portion of the state gets a chance at
seeing precipitation with the ECMWF.

Another trough seems quick to follow the mid-week storm system, with
temperatures remaining below normal and the possibility for the
northeastern portion of the state to see a shot of precipitation.
Either way, it looks like it could be an active weather week ahead.
31

&&

.FIRE WEATHER...
A robust storm system will bring strong winds to locales along and
south of Interstate 40 tonight, and across the eastern plains of NM
on Saturday. Wetting precipitation will be focused across the Tusas,
Jemez and Sangre de Cristo Mountains, with lighter amounts over the
Continental Divide tonight into early Saturday.

A quieter and warmer pattern is expected for the early portion of
the week with widespread poor to fair ventilation rates. Meanwhile,
the next storm system will take aim for New Mexico for the mid-week
period. This will result in stronger winds and excellent ventilation
for Wednesday and possibly Thursday. Wetting precipitation appears
favorable over western and northern NM. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 AM MST Saturday for the following
zones... NMZ205>208-210.

Wind Advisory until 3 PM MST Saturday for the following zones...
NMZ212-215-221-222-224-225-227>229-231-232-238.

High Wind Warning until 3 PM MST Saturday for the following zones...
 NMZ223-226-233>237-239-240.

&&
Hazardous weather outlook, Jan 29, 4:16 AM MST, 20 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
416 AM MST Fri Jan 29 2021

NMZ201>241-301300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
416 AM MST Fri Jan 29 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to high winds are expected tonight as a decent upper level
disturbance and potent surface cold front swing through northern and
central New Mexico. The strongest winds should be tonight from
Clines Corners south to Ruidoso, and Clines Corners to west of
Tucumcari, where damaging wind gusts of 65 mph will be possible.
Light snow will fall tonight with modest accumulations in the
northern and western mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to high winds will continue through midday Saturday in the
east with the strongest winds on I-40 from Santa Rosa to Tucumcari
south through De Baca, Curry and Roosevelt Counties. Damaging wind
gusts to 65 mph will be possible in this area. Winds will begin to
ease in the afternoon.

Another storm will affect us from late Tuesday through Thursday with
more strong winds, rain and snow, and colder temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

40

In the hours before

Local storm report, Jan 29, 11:15 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 PM MST FRI JAN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     NON-TSTM WND GST 5 S ALBUQUERQUE         35.04N 106.62W
01/29/2021  M58 MPH          BERNALILLO         NM   ASOS

            KABQ ASOS.

&&

EVENT NUMBER ABQ202100665

RJH
Special weather statement, Jan 29, 11:42 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1142 PM MST Fri Jan 29 2021

NMZ219-220-300800-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
1142 PM MST Fri Jan 29 2021

...VERY STRONG WINDS TO CONTINUE IN THE MIDDLE RIO GRANDE VALLEY
THROUGH EARLY MORNING SATURDAY...

A stout cold front is sweeping into the Middle Rio Grande valley
of New Mexico, bringing very strong west winds into Bernalillo,
Rio Rancho, Albuquerque, Los Lunas, Belen, and Socorro. Gusts of
45 to 55 mph will be common through 1 AM MST and a few gusts may
briefly exceed these speeds. Areas of blowing dust may reduce
visibility, especially in dust prone areas such as construction
sites and empty fields.

Winds are expected to reduce below hazardous speeds between 1 AM
and 3 AM MST, but will still be gusty from the west.

52

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
January 30, 12:29 AM MST to 5:53 AM MST
Where
Central Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

West to northwest wind gusts of at least 58 mph occurred for several hours at the Clines Corners ASOS behind a fast-moving cold front. The highest wind gust was measured at 62 mph.

High Wind, Sandia/Manzano Mountains Including Edgewood

When
January 30, 12:29 AM MST to 10:24 AM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Wind gusts over 58 mph were measured for several hours in the Sandia/Manzano Mountains. A weather station near Sandia Park measured a peak wind gust of 65 mph behind a fast-moving cold front.

High Wind, Eastern Lincoln County

When
January 30, 12:33 AM MST to 8:13 AM MST
Where
Eastern Lincoln County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Public
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

West to southwest sustained winds of at least 40 mph were measured in eastern Lincoln County behind a fast-moving cold front.

High Wind, Guadalupe County

When
January 30, 12:55 AM MST to 7:15 AM MST
Where
Guadalupe County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

A mesonet station in Guadalupe County measured wind gusts of at least 58 mph for several hours behind a fast-moving cold front. The highest wind gust was measured at 59 mph.

High Wind, South Central Mountains

When
January 30, 1:34 AM MST to 5:39 AM MST
Where
South Central Mountains forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Public
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Sustained westerly winds reached at least 40 mph for several hours across the South Central Mountains behind a fast-moving cold front.

High Wind, Quay County

When
January 30, 5:09 AM MST to 5:55 AM MST
Where
Quay County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

The Tucumcari ASOS measured westerly wind gusts of 58 mph for about an hour behind a fast-moving cold front.

High Wind, Curry County

When
January 30, 7:56 AM MST to 8:56 AM MST
Where
Curry County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

The Cannon Air Force ASOS measured west to northwest sustained wind speeds of at least 40 mph for about an hour behind a fast-moving cold front. The highest sustained wind speed measured was 49 mph.

High Wind, Curry County

When
January 30, 8:56 AM MST to 9:01 AM MST
Where
Curry County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

The Cannon Air Force Base ASOS measured a 58 mph wind gust behind a fast-moving cold front.

High Wind, Roosevelt County

When
January 30, 9:14 AM MST to 10:14 AM MST
Where
Roosevelt County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
RAWS
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

The Melrose Range RAWS recorded west to northwest sustained winds of 41 mph for about an hour behind a fast-moving cold front.

High Wind, Union County

When
January 30, 9:45 AM MST to 11:05 AM MST
Where
Union County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Sustained northwest winds reached at least 40 mph at the Clayton ASOS behind a fast-moving cold front.

High Wind, Union County

When
January 30, 9:45 AM MST to 11:05 AM MST
Where
Union County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

The Clayton ASOS measured wind gusts of at least 58 mph behind a fast-moving cold front. The highest wind gust measured was 60 mph.

High Wind, De Baca County

When
January 30, 10:40 AM MST to 11:40 AM MST
Where
De Baca County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

A 63 mph wind gust was measured in Fort Sumner behind a fast-moving cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931278, 931298, 931297, 931281, 931279, 931282, 931283, 936772, 931295, 931280, 936773, 931296.